Dangers Of Benzodiazepine Withdrawal
Benzodiazepines are the most commonly prescribed medications for depression and anxiety-related disorders in the United States today. Unfortunately, they are also widely misused and abused and it is estimated that roughly 20.4 million Americans, ages 12 and older, have abused them at some point. In 2013 alone, the CDC determined that benzodiazepine overdoses accounted for roughly 31% of the 23,000 prescription drug overdose deaths.
What Are Benzodiazepines?
Benzodiazepines, commonly called “benzos,” are a class of drugs prescribed for various treatments, including but not limited to: depression, anxiety, insomnia, muscle spasms, seizures, agitation, and alcohol withdrawal. They work in conjunction with GABA, a naturally occurring neurotransmitter, to produce the following properties:
- Hypnotic (sleep-inducing)
- Anxiolytic (anti-anxiety)
- Muscle relaxant
Benzodiazepine Abuse And Addiction
A recent study in the American Journal of Public Health examined why benzos are so abused. One of the authors, Dr. Joanna Starrels, stated “as more benzodiazepines were prescribed, more people have died from overdoses involving these drugs.”
Lead study author, Dr. Marcus Bachhuber, expounded on this: “overdoses rose at a faster rate than prescriptions, suggesting that people were using benzodiazepines in a riskier way over time.”
As with any addiction, there are consistent characteristics which can indicate abuse. These characteristics include: an increased tolerance; a higher dosage requirement; physical dependence; and withdrawal symptoms.
As usage increases, the following signs and symptoms may be present:
- Impaired reflexes
- Mood swings
- Hostile and erratic behavior
- Confusion and/or disorientation
- Impaired thinking, memory, and judgement
- Slurred speech
- Muscle weakness, accompanied by a possible lack of coordination
Dangers Of Benzodiazepine Abuse
In addition to the risk of addiction and overdose, there is firm evidence of a correlation between benzodiazepine use and increased instances of falls, fractures, and motor vehicle accidents, especially with those over age 65. In some instances, the benzodiazepine Flunitrazepam or Rohypnol, which is illegal within the US, may be used as a “date rape” drug, helping to facilitate harmful and predatory sexual abuse.
Beyond these concerns, abuse of this class of drugs carries an array of physical and mental risks:
- High blood pressure
- Irregular heartbeat
- Social phobias
- Intense anxiety, depression, or suicidal thoughts
- Fetal congenital malformations and heart deformities
- Risk of dementia may increase upwards of 50% following extended abuse
If you experience any of these symptoms, it is likely that your use has reached dangerous proportions. It is important that you do not contend with this dependence on your own; contact a professional to aid in the proper reduction or cessation of the substance.
Mixing Benzos With Other Drugs; A Potentially Deadly Combination
As with any addiction, the risks increase if the drug is used concurrently with other drugs. Roughly 95% of hospital cases involving benzodiazepines involved another substance. The Center for Substance Abuse Research (CESAR) states “a fair amount of cross-tolerance exists between benzodiazepines and other depressants such as alcohol and barbiturates, thus users may not feel the effects of these drugs as potently as they would otherwise.”
This poses a danger to those that mix these medications with other depressants. Despite the fact that the individual may not feel the effects, this dangerous mix will seriously damage a person’s body.
It is reported that a large majority of deaths involving benzodiazepines also involved the use of opioids or alcohol. Due to their sedative nature, benzodiazepines slow breathing and pairing the aforementioned substances with these can magnify this respiratory depression. This can cause an increased risk of coma or death.
Though the rate of deaths from benzodiazepines is still lower than deaths from narcotic overdoses, it is important to consider that three out of four of these deaths involve narcotics.
Risk Of Fatal Overdose
The most severe risk of benzodiazepine abuse is death. The National Institute on Drug Abuse cited that from “2001 to 2014 there was a five-fold increase in the total number of deaths” from benzodiazepines. With overdoses, medical professionals can administer, Flumazenil (Romazicon), which in injected directly to the vein to help alleviate the danger. This treatment begins working within two hours.
However, this treatment is controversial for two reasons. First, dangerous side effects may occur, including seizures and cardiac arrhythmia. And second, this drug has a very short half-life, so sedation and respiratory depression may arise after the initial treatment. For these reasons, it is recommended that a person be observed by trained medical staff after administration until they are stable.
Withdrawing From Benzodiazepines
As recommended with addiction, it very important to undergo a medically supervised detoxification process. This ensures the least possible detriment to your health and disruption to your functioning. A variety of treatment programs and facilities exist to aid you in this process. A medical professional will supervise the withdrawal process, decreasing the amount of drug incrementally to reduce harmful side effects.
However, side effects may still occur, including:
- Sleep disturbances, including rebound insomnia
- Irritability, increased anxiety, or panic attacks
- Weakness, tremors, or seizures
- Sweating and flushing
- Nausea accompanied by vomiting
- Headache or blurred vision
It is important to remember that addiction may still occur in some people that use these medications as prescribed by their doctor. For those that exhibit a dependency the withdrawal period for benzodiazepine typically takes between four weeks and six months. This time varies dependent on the patient, the type of benzodiazepine, the nature of the use, and the reason why the drug was started.
Withdrawal can be severe and in some cases, life-threatening. Symptoms will be most extreme when an individual abruptly ceases use. This is especially prevalent with high doses of short or intermediate-acting benzodiazepines, as they exit your system quicker.
On the other hand, withdrawal symptoms take longer to manifest with longer-acting benzodiazepines, which accumulate in the bloodstream, with peak symptoms occurring begin after about seven days.
Rapid withdrawal can be dangerous and will manifest severe symptoms in most individuals. A tapered dosing schedule is generally preferred, consisting of reducing the dose a quarter of the daily dose per week. This minimally should occur over four weeks.
In some instances, doctors may transfer a patient to another benzodiazepine, such as diazepam or chlordiazepoxide. Due to their longer half-lives and their metabolic nature, these may allow the withdrawal process to occur more smoothly.
Take Control Of Your Dependence Today
Benzodiazepine dependence and abuse can be deliberating, and potentially life-threatening so please consider seeking the assistance of a treatment and recovery center to help you facilitate your detox in a safe, supervised, and effective manner. Contact us at RehabCenter.net to assist you in finding the care you need for a full recovery.